Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 257, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 5:28 PM CDT for Meade County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 3, 2017, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Meade County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
726
WUUS53 KDDC 032228
SVRDDC
KSC119-032315-
/O.NEW.KDDC.SV.W.0257.170703T2228Z-170703T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT MON JUL 3 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Meade County in southwestern Kansas...
* Until 615 PM CDT
* At 528 PM CDT, a severe thunderstorm was located 8 miles northeast
of Forgan, or 13 miles north of Beaver, moving southeast at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 10048 3703 10017 3700 10024 3700 10060
TIME...MOT...LOC 2228Z 305DEG 6KT 3701 10046
HAIL...1.50IN
WIND...60MPH
$$
FINCH3 follow-up statements
127
WWUS53 KDDC 032301
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
601 PM CDT MON JUL 3 2017
KSC119-032315-
/O.CON.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
601 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL MEADE COUNTY...
At 600 PM CDT, a severe thunderstorm was located 8 miles northeast of
Forgan, or 13 miles northeast of Beaver, moving southeast at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 10017 3700 10024 3700 10043 3712 10042
TIME...MOT...LOC 2300Z 305DEG 6KT 3698 10040
HAIL...1.50IN
WIND...60MPH
$$
FINCH323
WWUS53 KDDC 032306
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT MON JUL 3 2017
KSC119-032315-
/O.CON.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
606 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL MEADE COUNTY...
At 606 PM CDT, a severe thunderstorm was located 9 miles northeast of
Forgan, or 13 miles northeast of Beaver, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 10017 3700 10024 3701 10038 3711 10039
TIME...MOT...LOC 2306Z 305DEG 6KT 3697 10039
HAIL...1.25IN
WIND...60MPH
$$
FINCH303
WWUS53 KDDC 032314
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
614 PM CDT MON JUL 3 2017
KSC119-032324-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
614 PM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3703 10017 3700 10024 3701 10038 3711 10039
TIME...MOT...LOC 2314Z 305DEG 6KT 3696 10038
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:57 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 3, 2:57 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 257 PM CDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 256 PM CDT Mon Jul 3 2017 Warm front has lifted a bit further north into west central Kansas, as noted in the weak reflectivity extending from near Syracuse- Garden-Dodge and through Greensburg into south central Kansas. Based on the convective allowing models interpretations, the more scattered to numerous severe convective storms this evening should be primarily confined to the warm front region and warm sector, across south central Kansas counties and into western Oklahoma. The severe parameters are supportive of an enhanced convective wind threat and marginal threat for large hail. Tornado risk is negligible short of a brief spinup. HRRR continues to show a secondary broken line of storms moving into western Kansas from in the later evening hours, but has become somewhat an outlier of the numerical models. No significant change in overnight temperatures, again mild in the 60. Tuesday may be somewhat influenced by leftover widespread outflow across the area, light and variable winds and no obviously discernible convergence zone for lift. .LONG TERM...(Tuesday night through Monday) Issued at 256 PM CDT Mon Jul 3 2017 Thunderstorm opportunities Tuesday night are likely relegated to the extreme west, based on higher terrain upslope surface flow convection to move into west central KS. Similar overnight temperatures in the mid 60s are forecast for the overnight and Wednesday morning. ECMWF develops a large ridge across the intermountain west which persists through the end of the forecast period, which is not a conducive setup for widespread severe. Highs are likely to remain in the 90s with lows in the mid and upper 60s through this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1027 AM CDT Mon Jul 3 2017 Brief lowered ceilings in thunderstorms and strong convective outflow are likely beginning late afternoon and into the early to mid evening hours, especially at LBL/GCk/DDC. Can't be ruled out farther north at HYS, however the initial focus will be tied closer to the surface warm front near the KS/OK line. Locally brief gusty convective outflow winds will be the main threat, with brief MVFR ceilings in the storms. Additional convection toward midnight may enter the region from Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 66 92 / 50 10 20 10 GCK 62 92 64 94 / 40 10 20 10 EHA 62 94 64 94 / 30 10 20 10 LBL 65 94 66 94 / 50 10 20 10 HYS 65 88 66 91 / 40 10 20 10 P28 67 89 67 91 / 60 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Jul 3, 4:07 AM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 407 AM CDT Mon Jul 3 2017 KSZ030-031-043>046-061>066-074>081-084>090-040915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across much of southwest and central Kansas late this afternoon and evening. A few storms could become severe capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Local storm report, Jul 3, 4:01 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT MON JUL 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 11 SE MEADE STATE PARK 37.05N 100.29W
07/03/2017 M1.75 INCH MEADE KS PUBLIC
&&
MRSpecial weather statement, Jul 3, 4:34 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 434 PM CDT MON JUL 3 2017 KSZ087-088-032230- Meade KS-Clark KS- 434 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Meade State Lake, or 15 miles south of Meade, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Englewood and Acres. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3717 10043 3720 9984 3700 9968 3700 10050 TIME...MOT...LOC 2133Z 271DEG 14KT 3707 10026 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jul 3, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 70 min |
| Jul 3, 1:02 AM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Jul 3, 1:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| Jul 3, 2:29 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman | 61 min |
| Jul 3, 2:50 AM CDT | Special Weather Statement | DDC | Lane, Ness | 55 min |
| Jul 3, 3:16 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford | 59 min |
| Jul 3, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| Jul 3, 4:34 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.